High-dose chemo and digestive issues

Posted by gorjis1 @gorjis1, Wed, Apr 17 7:13am

Hello everyone… My husband had Hodgkins Lymphoma 2005-2007. He first received chemo and radiation, and then the cancer returned 6 months later. He then had a stem cell transplant, which included high dose chemo prior to the transplant. He has been cancer free since then. For the past month he has had a blocked bowel and has been hospitalized twice. Whenever he eats, he feels severe pain and nausea and has lost over 20 lbs. The gastro doctors don’t see the cause on any of the tests. They referred him to a university hospital in my area, but the appointment is not until next week.

Does anyone know if chemo can cause some kind of bacteria infection in the digestive system or some other area of the body that could cause this problem? Since he has lost so much weight, I feel like he is in dire need of treatment. The doctors keep telling him to take laxatives.

Thanks in advance.

Some of the medications I was given during/after chemo have caused constipation for me. It was recommended to use MiraLax on a regular basis to keep the bowels moving, especially if you are unable to eat enough fibrous foods to keep them moving. This has made a huge difference for me.

REPLY
@mnpen

Some of the medications I was given during/after chemo have caused constipation for me. It was recommended to use MiraLax on a regular basis to keep the bowels moving, especially if you are unable to eat enough fibrous foods to keep them moving. This has made a huge difference for me.

Jump to this post

You are so right! Chemo causes constipation! It is really important to keep the bowels moving. MiraLax was a life saver for me, too – several spoons a day should take care of it.

REPLY
@starko

You are so right! Chemo causes constipation! It is really important to keep the bowels moving. MiraLax was a life saver for me, too – several spoons a day should take care of it.

Jump to this post

Let me add, hot soup, coffee, tons of water also make a difference. A liquid diet until the constipation passes. Also, try getting more exercise, even if it is making 10 tours of your home every day. It will remind your bowels of what it should be doing.

REPLY

If his transplant was allo, look into GVHD. I is not uncommon and often affects the gut, but is treatable. A university based hospital would be a good place to start.

REPLY
Please login or register to post a reply.